Alert archive / South Dakota / Tornado Warnings in 2013
Tornado Warning 14, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 21, 2013, 3:43 PM CDT for 4 counties in South Dakota. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2013, 3:43 PM CDT (20:43 UTC)
- Expired
- Jun 21, 2013, 4:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Clark County, SD, Codington County, SD, Deuel County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:43 PM CDT | TSTM WND DMG | Hazel, SD | MANY ROADS IN HAZEL BLOCKED BY DOWNED TREES. |
| Jun 21, 4:00 PM CDT | TSTM WND DMG | 4 S Garden City, SD | 10 INCH DIAMETER TREE BRANCH DOWN ON GARAGE ROOF |
| Jun 21, 4:05 PM CDT | TSTM WND GST 70 | Watertown, SD | EMERGENCY MANAGER ESTIMATED WINDS TO 70 MPH NEAR LAKE KAMPESKA |
| Jun 21, 4:07 PM CDT | TSTM WND GST 64 | Watertown, SD | |
| Jun 21, 4:10 PM CDT | TSTM WND GST 82 | Watertown, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:58 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -511 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -71 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
696
WFUS53 KABR 212043
TORABR
SDC025-029-039-057-212115-
/O.NEW.KABR.TO.W.0014.130621T2043Z-130621T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI JUN 21 2013
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
EXTREME WEST CENTRAL DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHWESTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 415 PM CDT
* AT 338 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED NEAR NAPLES...OR 12 MILES SOUTHEAST OF CLARK...
MOVING NORTHEAST AT 35 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
LIKELY.
* THIS DANGEROUS STORM WILL BE NEAR...
HENRY AND HAZEL AROUND 350 PM CDT.
SANDY SHORE STATE PARK AROUND 405 PM CDT.
WATERTOWN AND DAKOTA SIOUX CASINO AROUND 415 PM CDT.
THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 171 AND 186.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 351 AND 385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!
&&
LAT...LON 4512 9717 4484 9688 4461 9745 4484 9771
TIME...MOT...LOC 2043Z 237DEG 30KT 4480 9749
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
CONNELLY1 follow-up statement
373 WWUS53 KABR 212114 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 414 PM CDT FRI JUN 21 2013 SDC025-029-039-057-212124- /O.EXP.KABR.TO.W.0014.000000T0000Z-130621T2115Z/ HAMLIN SD-DEUEL SD-CODINGTON SD-CLARK SD- 414 PM CDT FRI JUN 21 2013 ...THE TORNADO WARNING FOR EAST CENTRAL CLARK...CODINGTON...EXTREME WEST CENTRAL DEUEL AND NORTHWESTERN HAMLIN COUNTIES WILL EXPIRE AT 415 PM CDT/315 PM MDT/... THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA. HOWEVER...SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 4512 9717 4484 9688 4461 9745 4484 9771 TIME...MOT...LOC 2114Z 237DEG 30KT 4494 9718 $$ CONNELLY
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:43 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 21, 3:43 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI JUN 21 2013
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
DUE TO ONGOING SEVERE STORMS...THIS DISCUSSION WILL BE BRIEF. A
SHORT WAVE TROUGH MOVING ALONG MID LEVEL MOISTURE GRADIENT HAS
RESULTED IN SEVERE STORMS FOR THE SE CWA. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT...BUT CAN NOT RULE OUT A TORNADO OR
TOO. ADDITIONAL SHORT WAVE ACTIVITY MOVING INTO EXTREME WESTERN
SOUTH DAKOTA...WITH ANOTHER ROUND OF STORMS POSSIBLE. WITH VERY HIGH
PWATS PLUS ONGOING CONVECTION THE EASTERN HALF OF THE CWA IS NOW
UNDER A FLASH FLOOD WATCH UNTIL 12Z SATURDAY.
INVERTED SURFACE TROUGH ALONG WITH UPPER LEVEL SUPPORT WILL RESULT
IN ANOTHER ROUND OF STRONG TO SEVERE STORMS FOR THE EASTERN CWA ON
SATURDAY. THE SURFACE LOW WILL FINALLY TRACK INTO NORTHER
MINNESOTA ON SUNDAY...WITH WRAP AROUND SHOWERS POSSIBLE.
.LONG TERM...MONDAY THROUGH FRIDAY
THE LONG TERM TRANSITIONS FROM WET TO DRY FROM MONDAY THROUGH
FRIDAY AS THE UPPER LEVEL FLOW GOES FROM SOUTHWEST TO NORTHWEST.
THE SOUTHWEST FLOW WILL BRING A COUPLE SHORT WAVES ACROSS THE
REGION FROM MONDAY THROUGH TUESDAY NIGHT. THIS WILL BRING A COUPLE
CHANCES OF THUNDERSTORMS THROUGH THIS TIME PERIOD. UPPER LEVEL
RIDGING BUILDS UP ACROSS THE WESTERN US FROM THE MIDDLE TO LATE IN
THE WEEK WITH AN UPPER LEVEL HIGH PRESSURE AREA CLOSING OFF ACROSS
THE SOUTHWEST US. THIS WILL PUT OUR AREA IN DRIER AND SOMEWHAT
COOLER NORTHWEST FLOW. VERY WARM TO HOT TEMPERATURES WILL CONTINUE
FROM MONDAY THROUGH WEDNESDAY WITH COOLER TEMPERATURES EAST IN THE
REGION FOR THURSDAY AND FRIDAY. HIGHS MAY ONLY BE IN THE MID TO
UPPER 70S EAST IN THE CWA ON FRIDAY.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
SHORT WAVE TROUGH LIFTING OVER THE REGION THROUGH THE EVENING
ALONG WITH A WARM FRONT PUSHING NORTH WILL BRING NUMEROUS SHOWERS
AND THUNDERSTORMS TO THE REGION. IT LOOKS LIKE ALL TERMINALS WILL
BE AFFECTED AT OR IN THE VICINITY WITH RAIN ALONG WITH THUNDER
INTO THE EVENING HOURS AS THIS PASSES THROUGH. SOME MVFR
VISIBILITIES ALONG WITH GUSTY WINDS ARE EXPECTED WITH THE STORMS.
OTHERWISE...AFTER THE STORMS PASS EXPECT VFR MOSTLY CLEAR SKIES IN
BEHIND LATER THIS EVENING AND SATURDAY MORNING.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BIG STONE-
TRAVERSE.
&&
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 21, 5:08 AM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT FRI JUN 21 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT FRI JUN 21 2013 /408 AM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ALL THE INGREDIENTS WILL BE IN PLACE FOR SEVERE THUNDERSTORMS TODAY. STORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONT AND TRACK FROM WEST TO EAST ACROSS THE REGION. LARGE HAIL...STRONG WINDS...HEAVY RAIN AND TORNADOES ARE ALL POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS LIKELY ON SATURDAY BEFORE THE LOW PRESSURE SYSTEM MOVES OUT OF THE REGION ON SUNDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK HOWEVER...WITH ADDITIONAL CHANCES FOR THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. SERR
In the hours before
Local storm report, Jun 21, 3:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TORNADO 10 N MILLER 44.66N 98.99W
06/21/2013 HAND SD LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&
CORRECTED LOCATION
EVENT NUMBER ABR1300570
SCARLETTLocal storm report, Jun 21, 3:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST 5 SW OKATON 43.83N 100.96W
06/21/2013 E60 MPH JONES SD PUBLIC
60 PLUS MPH WINDS WITH DIME SIZE HAIL.
&&
EVENT NUMBER ABR1300587
KGLocal storm report, Jun 21, 3:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 W LAKE NORDEN 44.58N 97.27W
06/21/2013 E2.50 INCH HAMLIN SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1300588
SCARLETTLocal storm report, Jun 21, 3:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND GST 2 W LAKE NORDEN 44.58N 97.25W
06/21/2013 E65 MPH HAMLIN SD EMERGENCY MNGR
SOME TREE DAMAGE ALSO REPORTED
&&
EVENT NUMBER ABR1300589
SCARLETTLocal storm report, Jun 21, 3:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
338 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM NON-TSTM WND DMG 5 S SELBY 45.43N 100.03W
06/21/2013 WALWORTH SD PUBLIC
PICKUP AND CAMPER BLOWN OFF HIGHWAY BY STRONG EAST
WINDS.
&&
EVENT NUMBER ABR1300590
KGLocal storm report, Jun 21, 3:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TORNADO 5 WNW LAKE NORDEN 44.61N 97.30W
06/21/2013 HAMLIN SD PUBLIC
RAIN WRAPPED TORNADO REPORTED
&&
EVENT NUMBER ABR1300591
SCARLETTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:06 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 54 min |
| Jun 20, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 43 min |
| Jun 20, 11:59 PM CDT | Flash Flood Warning | ABR | Roberts | 6 hr |
| Jun 21, 1:39 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 51 min |
| Jun 21, 10:48 AM CDT | Severe Thunderstorm Warning | ABR | Jones | 57 min |
| Jun 21, 11:45 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 60 min |
| Jun 21, 12:03 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 27 min |
| Jun 21, 12:25 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley, Sully | 65 min |
| Jun 21, 12:35 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 40 min |
| Jun 21, 12:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 60 min |
| Jun 21, 12:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 65 min |
| Jun 21, 12:59 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 61 min |
| Jun 21, 1:25 PM CDT | Tornado Warning | ABR | Spink | 35 min |
| Jun 21, 1:33 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 57 min |
| Jun 21, 1:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde, Spink | 45 min |
| Jun 21, 1:52 PM CDT | Tornado Warning | ABR | Hand, Spink | 23 min |
| Jun 21, 1:57 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 48 min |
| Jun 21, 2:01 PM CDT | Flash Flood Warning | ABR | Spink | 6 hr |
| Jun 21, 2:03 PM CDT | Tornado Warning | ABR | Spink | 27 min |
| Jun 21, 2:09 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 51 min |
| Jun 21, 2:11 PM CDT | Tornado Warning | ABR | Hand, Spink | 19 min |
| Jun 21, 2:12 PM CDT | Tornado Warning | ABR | Spink | 33 min |
| Jun 21, 2:18 PM CDT | Flash Flood Warning | ABR | Faulk, Hand, Hyde, Spink | 6 hr |
| Jun 21, 2:38 PM CDT | Tornado Warning | ABR | Clark, Spink | 37 min |
| Jun 21, 2:44 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 61 min |
| Jun 21, 2:58 PM CDT | Tornado Warning | ABR | Clark, Spink | 32 min |
| Jun 21, 3:21 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 24 min |
| Jun 21, 3:26 PM CDT | Tornado Warning | ABR | Clark | 34 min |
| Jun 21, 3:33 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 42 min |
| Jun 21, 3:41 PM CDT | Tornado Warning | ABR | Codington, Deuel, Hamlin | 34 min |
| Jun 21, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 64 min |
| Jun 21, 4:33 PM CDT | Flash Flood Warning | ABR | Codington | 6 hr |
| Jun 21, 4:40 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Grant | 50 min |
| Jun 21, 4:49 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 41 min |
| Jun 21, 5:12 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 48 min |
Nearby
Tornado Warnings in South Dakota, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.